Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Dodge City, KS

August 18, 20094 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2009, 9:40 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 9:40 PM CDT (02:40 UTC)
Expired
Aug 18, 2009, 10:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190240
SVRDDC
KSC083-135-145-165-190330-
/O.NEW.KDDC.SV.W.0233.090819T0240Z-090819T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  HODGEMAN COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1030 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF NESS CITY TO
  21 MILES WEST OF JETMORE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NESS CITY...
  BAZINE...
  ALEXANDER...
  HANSTON...
  GRAY...
  RURAL RESIDENCES OF HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN
  NESS AND SOUTHWESTERN RUSH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989
TIME...MOT...LOC 0240Z 306DEG 29KT 3847 9987 3806 10025

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 190305
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT TUE AUG 18 2009

KSC083-135-145-165-190330-
/O.CON.KDDC.SV.W.0233.000000T0000Z-090819T0330Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
1005 PM CDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND
SOUTHEASTERN NESS COUNTIES...

AT 1005 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BAZINE TO 13
MILES SOUTHWEST OF JETMORE...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...
  HANSTON...
  GRAY...
  RURAL RESIDENCES OF HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN
  NESS AND SOUTHWESTERN RUSH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989
TIME...MOT...LOC 0305Z 306DEG 29KT 3835 9967 3794 10005

$$

FINCH
000 
WWUS53 KDDC 190326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT TUE AUG 18 2009

KSC083-135-145-165-190336-
/O.EXP.KDDC.SV.W.0233.000000T0000Z-090819T0330Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
1026 PM CDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR HODGEMAN...NORTHWESTERN
PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES EXPIRES AT
1030 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER HODGEMAN...NORTHWESTERN PAWNEE...
SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES.


LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989
TIME...MOT...LOC 0326Z 306DEG 29KT 3825 9950 3784 9988

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:49 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 2:49 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE AUG 18 2009

.DISCUSSION...

DAYS 1-2...

ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN
IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING
TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL
FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY.

SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S
DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF
SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER
GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE
DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING
INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO
INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR
LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH
GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE
INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL
INFLOW AND OVERALL LOWER TROPOSPHERIC
FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL-
ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST
KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY
AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED
CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH
DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN
THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT
A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST
KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL
ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK.

STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER
AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN
THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER.
WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM
A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN
PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75
INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED
TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT
FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY
ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA
BORDER).

THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS
LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE
LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7
FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE
FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY
MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND
ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING
THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH
COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE
GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN
THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT
INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES
SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A
RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH
THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE
REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES
CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY,
SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND
INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS
SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW
NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT
H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA
TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS
PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED
FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT
WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST
TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS
ELSEWHERE.

&&

.AVIATION...

A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS
PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE
TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST
KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF
SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR
CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY
WINDS WILL PREVAIL DURING MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  61  81 /  80  20  10  10
GCK  61  87  57  81 /  70  10  10  10
EHA  61  86  57  83 /  90  10  10  10
LBL  61  87  60  82 /  80  10  10  10
HYS  59  88  58  80 /  30  20  20  20
P28  67  91  67  82 /  90  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089-
090.

&&

FN25/32/32
Hazardous weather outlook, Aug 18, 3:18 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE AUG 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR
SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID
EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO
BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE
WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED
DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST
DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH
THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT,
MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 18, 7:36 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE AUG 18 2009

KSZ043-061>063-190115-
FINNEY-HAMILTON-KEARNY-SCOTT-
736 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10156 3826 10113 3838 10112 3830 10087
      3806 10111 3799 10167 3819 10175
TIME...MOT...LOC 0036Z 180DEG 0KT 3793 10177

FINCH
Local storm report, Aug 18, 8:17 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             11 N DEERFIELD          38.14N 101.13W
08/18/2009  E0.88 INCH       KEARNY             KS   TRAINED SPOTTER

&&

RBURG
Special weather statement, Aug 18, 8:22 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE AUG 18 2009

KSZ043-044-062-063-190200-
FINNEY-KEARNY-LANE-SCOTT-
822 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FRIEND...MOVING NORTHEAST AT
25 MPH. OTHER STORMS WERE LOCATED 10 MILES EAST OF SHALLOWATER AND
21 MILES NORTHEAST OF GARDEN CITY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3860 10053 3856 10026 3830 10027 3804 10098
      3824 10113
TIME...MOT...LOC 0119Z 240DEG 23KT 3818 10101

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:36 PM CDTSpecial Weather StatementDDCKearny39 min
Aug 18, 8:22 PM CDTSpecial Weather StatementDDCLane38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.